Abstract

Atypical Presentation of Neuroleptic Malignant Syndrome in a Pediatric Patient

This is a case of a 16-year-old male with a history of attention deficit hyperactivity disorder (ADHD), oppositional defiant disorder (ODD), obsessive compulsive disorder (OCD), and bipolar disorder (BD) who presented to the emergency department with hypertension, tachycardia, rigidity, and altered mental status 2 months after the initiation of olanzapine. Symptoms were most consistent with Neuroleptic Malignant Syndrome (NMS). Neuroleptic Malignant Syndrome (NMS) a potentially fatal neurologic emergency generally precipitated by the use of neuroleptic agents. The clinical syndrome is characterized by mental status changes, fever, dysautonomia, and rigidity. While most cases of NMS are precipitated by “typical” neuroleptic agents such as haloperidol and fluphenazine other agents such as lower potency or “atypical” antipsychotic drugs have been implicated in the development of NMS as well. To our knowledge, this is the first reported pediatric case of NMS attributed by atypical or second-generation antipsychotics. Additionally, our patient did not exhibit the classic tetrad of clinical symptoms on presentation.


Author(s):

Yaphockun K, Corbett B and Conrad H



Abstract | Full-Text | PDF

Share this  Facebook  Twitter  LinkedIn  Google+
Flyer image

Abstracted/Indexed in

  • Index Copernicus
  • WorldCat
  • SciLit - Scientific Literature
  • Geneva Foundation for Medical Education and Research